Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

May 14, 2021El Paso County, Colorado

NWS Pueblo, CO issued this special weather statement at May 14, 2021, 3:15 PM MDT for El Paso County, Colorado. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2021, 3:15 PM MDT (21:15 UTC)
Expired
May 14, 2021, 3:30 PM MDT
In force
15 min
Issued by
NWS Pueblo, CO

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 49 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1782 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

419 
WWUS85 KPUB 142115
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
315 PM MDT Fri May 14 2021
 
COZ084-085-142130-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
315 PM MDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EL PASO COUNTY UNTIL
330 PM MDT...

At 315 PM MDT, Doppler radar was tracking a strong thunderstorm near
Yoder, or 32 miles east of Colorado Springs, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Rush.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3894 10406 3879 10405 3886 10427 3892 10430
      3897 10428
TIME...MOT...LOC 2115Z 284DEG 24KT 3892 10422 

$$

Cohen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 14, 12:08 PM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 14, 12:08 PM MDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1208 PM MDT Fri May 14 2021

.SHORT TERM...(Today and tonight)
Issued at 341 AM MDT Fri May 14 2021

...Strong to severe thunderstorms possible this afternoon...

Currently...quiet conditions are currently spread across southern
Colorado this morning with high pressure over Utah and broad
westerly flow across the region.  Satellite imagery shows a few mid
to high level clouds moving across the area.  Temperatures are quite
mild, with mid 40s to mid 50s.  Winds are generally light.

Today...there will be a couple of concerns for today, near critical
fire weather conditions for the Continental Divide and San Luis
Valley, and the severe weather potential from the Palmer Divide,
southeast towards Baca County.

Once again, gusty west winds will prevail along the Continental
Divide, into the San Luis Valley.  Wind gusts 25 to 30 mph are
expected this afternoon with humidity values falling to around 10
percent.  These conditions are expected this afternoon into the
evening hours.  Extreme caution is advised with any outdoor burning.

Now for the severe thunderstorm potential.  There are two areas of
concern for today.  One from the Palmer Divide, southeast over Kiowa
County; and the second over Baca and Prowers Counties.  A weak
embedded vort max in the westerly flow aloft will track eastward
through this afternoon across northern Colorado.  This will force a
lee cyclone to develop across the Plains by late morning to early
afternoon.  Low level flow will shift southeast from the Palmer
Divide to Baca County, with moisture pooling northeast of this line.
Modest instability with MLCAPE values around 500 j/kg are expected
over the Palmer Divide.  Expect a few cells to initiate over
northern El Paso County by early afternoon, and track east southeast
towards Kiowa County this evening.  The main threat for the Palmer
Divide region will be gusty outflow winds in excess of 60 mph.  The
modest CAPE and 0-6km shear of around 30 to 35 kts may support a few
cells capable of producing hail near 1 inch in diameter.  As cells
track east southeast, the environment will become better suited for
large hail.  A few strong to severe cells will also be possible
later this afternoon over Prowers and Baca County.  Better low level
moisture and higher instability will promote higher potential for
large hail in addition to gusty outflow winds.  People east of a
Colorado Springs to Kim line should monitor weather conditions this
afternoon for the possibility of severe weather.

Temperatures today will continue to warm, with mid 70s to low 80s
across the Plains.  The San Luis Valley will see highs in the lower
70s.

Tonight...expect thunderstorm activity to track eastward across the
far Eastern Plains this evening, exiting into Kansas by 9 PM.  At
the surface, westward progressing outflow will shift winds
easterly, advecting low level moisture back west towards the
mountains.  Model guidance suggests dewpoints rising into the lower
to mid 50s.  The easterly low level flow and pooled moisture will
set the stage for potential severe weather on Saturday.  This will
also help keep overnight lows on the warmer side, with upper 40s to
lower 50 across the Plains.  Mozley

.LONG TERM...(Saturday through Thursday)
Issued at 341 AM MDT Fri May 14 2021

Saturday...The main influence over the area for Saturday will be
small disturbances present within the upper-level ridge moving over
the region, assisting in increasing synoptic lift. At the surface,
flow will turn easterly while a weak lee cyclone is expected to form
off of the Rockies. Along with this flow, higher dewpoint air,
likely into the 40s at least, will be advected into the region.
Given these factors, thunderstorm development is expected to begin
over the mountains and Palmer Divide early Saturday afternoon,
before moving east. Severe parameters are looking good, based off
latest model runs, with over 1500 J/kg of CAPE over most of the I-25
corridor area, increased moisture, and 30-40 kts of bulk shear.
Storms are likely to become organized enough to be severe during the
later afternoon hours as they move eastwards off of the mountains
and into a better dynamic environment. Given the large CAPE values
and moisture content, hail will be the primary concern associated
with these storms, followed by the potential for severe wind gusts.

Sunday...The upper-level flow will persist with the same pattern
into Sunday, while easterly flow will continue to bring in
additional moisture at the surface. Orographic lift will once again
be the main mechanism in convective initiation. With moisture still
in place and CAPE between 1100-1300 J/kg during Sunday afternoon,
strong to severe storms are still expected as models continue to
show consistency between runs. Given the added moisture, heavy rain
showers will be possible as well over the mountains, so will have to
keep one eye trained on the burn scars for any flash-flooding
concerns.

Monday-Thursday...Long-term models are still in decent agreement on
bringing the next major upper-low into the area starting Monday
morning from the west. Model trends are fairly consistent on the
timing and behavior of the system, with the closed low moving
through the area Monday-Tuesday, followed by another upper-trough
digging through the area during the middle of next week. With moist,
easterly surface flow still expected and plenty of synoptic-scale
lift influencing the region, periods of moderate to heavy stratiform
rain as well as thunderstorms seem likely for next week. While the
added moisture will be a boon to drier areas, the added
precipitation will potentially pose a flood risk, especially over
the burn scars, so the trends will have to be monitored going
forwards.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1202 PM MDT Fri May 14 2021

VFR conditions anticipated across much of the forecast area over
the next 24 hrs. There is a chance for thunderstorm activity this
aftn and early eve, beginning at around 20z and lasting through
03z. Main threat areas will be the Palmer Divide and to the
southeast across the far eastern plains, which would affect KCOS
with gusty erratic winds and potential vsby/cig reductions. KPUB
will likely only experience N-NE outflow.

KALS - VFR conditions next 24 hours. Gusty west winds to 25 kts
possible 20-02z.

KCOS - VFR conditions likely next 24 hours. Gusty north winds to
25 kts possible 23-03z.

KPUB - VFR conditions next 24 hours. Gusty northeast winds to 25
kts possible 00-04z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOZLEY
LONG TERM...GARBEROGLIO
AVIATION...MOORE
Hazardous weather outlook, May 14, 1:59 PM MDT, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
159 PM MDT Fri May 14 2021

COZ058>089-093>099-150900-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
159 PM MDT Fri May 14 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Near critical fire weather conditions are expected over Saguache
County into the San Luis Valley due to gusty winds and low humidity
values.

Scattered strong to severe thunderstorms are forecast east of a
line stretching from Colorado Springs to Kim. Initial storms over
the Palmer Divide will see primarily a wind risk. As storms move
east into a more favorable environment, large hail will also be a
storm risk. Storms over the Palmer Divide will spread east
southeast, and further storm development is expected by 3 PM over
Prowers and Baca Counties. Winds could gust in excess of 60 mph,
and hail up to 2 inches in diameter may be possible with stronger
storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe storms will also be possible Saturday and Sunday, with
primary risks being large hail, damaging winds and locally heavy
rainfall. Additionally, a brief tornado on Saturday cannot be
ruled out.

On Sunday, heavy rain will be more of a concern over the southeast
mountains and plains, with burn scar flash flooding will be a
primary risk.

Scattered to numerous showers and thunderstorms will spread across
southern Colorado for Monday and Tuesday. Locally heavy rainfall,
small hail and gusty outflow winds will be possible both days
with some light snow accumulations possible above 10000 feet. Burn
scar flash flooding will be elevated these days.

Afternoon and evening showers and thunderstorms will be possible
again on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening east of a line stretching from Colorado
Springs to Kim.

27/23

In the hours before

Special weather statement, May 14, 2:36 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
236 PM MDT Fri May 14 2021

COZ074-088-142115-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
236 PM MDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 315 PM MDT...

At 235 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hoehne to 10 miles north of Sugarite
Canyon State Park. Movement was east at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Trinidad, Model and Hoehne.

LAT...LON 3703 10444 3714 10452 3729 10454 3740 10405
      3700 10405
TIME...MOT...LOC 2035Z 277DEG 17KT 3725 10447 3711 10433

Cohen
Special weather statement, May 14, 2:39 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
239 PM MDT Fri May 14 2021

COZ084-142115-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
239 PM MDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
315 PM MDT...

At 239 PM MDT, Doppler radar was tracking a strong thunderstorm near
Peyton, or 20 miles northeast of Colorado Springs, moving east at 30
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Calhan and Peyton.

LAT...LON 3899 10462 3908 10462 3912 10426 3893 10427
TIME...MOT...LOC 2039Z 272DEG 27KT 3904 10455

Cohen
Special weather statement, May 14, 3:05 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
305 PM MDT Fri May 14 2021

COZ084-142130-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
305 PM MDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
330 PM MDT...

At 305 PM MDT, Doppler radar was tracking a strong thunderstorm over
Calhan, or 31 miles northeast of Colorado Springs, moving east at 30
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Calhan and Ramah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3890 10406 3890 10413 3898 10441 3911 10441
      3913 10414 3913 10405
TIME...MOT...LOC 2105Z 268DEG 27KT 3903 10430

CSS/COHEN
Special weather statement, May 14, 3:15 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
315 PM MDT Fri May 14 2021

COZ084-085-142130-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
315 PM MDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EL PASO COUNTY UNTIL
330 PM MDT...

At 315 PM MDT, Doppler radar was tracking a strong thunderstorm near
Yoder, or 32 miles east of Colorado Springs, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Rush.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3894 10406 3879 10405 3886 10427 3892 10430
      3897 10428
TIME...MOT...LOC 2115Z 284DEG 24KT 3892 10422

Cohen

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:36 PM MDTSpecial Weather StatementPUBLas Animas39 min
May 14, 2:39 PM MDTSpecial Weather StatementPUBEl Paso36 min
May 14, 3:05 PM MDTSpecial Weather StatementPUBEl Paso25 min
May 14, 3:28 PM MDTSevere Thunderstorm WarningPUBEl Paso32 min
May 14, 3:59 PM MDTSpecial Weather StatementPUBBaca31 min
May 14, 4:16 PM MDTSpecial Weather StatementPUBOtero44 min
May 14, 4:32 PM MDTSpecial Weather StatementPUBBaca43 min
May 14, 4:41 PM MDTSpecial Weather StatementPUBBent34 min
May 14, 4:46 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Las Animas, Prowers59 min
May 14, 4:47 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas58 min
May 14, 5:20 PM MDTSpecial Weather StatementPUBEl Paso25 min
May 14, 5:47 PM MDTSpecial Weather StatementPUBBent43 min
May 14, 5:51 PM MDTSpecial Weather StatementPUBCrowley24 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.